Alert archive / Nebraska / Tornado Warnings in 2003

Tornado Warning 10, NWS Omaha, NE

May 13, 2003Madison County, Nebraska

NWS Omaha, NE issued this tornado warning at May 13, 2003, 5:25 PM CDT for Madison County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 5:25 PM CDT (22:25 UTC)
Expired
May 13, 2003, 6:15 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Madison County, NE

The radar

The Omaha radar (KOAX), 123 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WFUS53 KOAX 132225
TOROAX
NEC119-132315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
525 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MADISON COUNTY IN NORTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF NORFOLK

* UNTIL 615 PM CDT

* AT 518 PM CDT...RADAR INDICATED A SEVERE STORM WITH A POSSIBLE
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 14 MILES
  WEST OF MADISON...OR ABOUT 21 MILES SOUTHWEST OF NORFOLK...MOVING
  EAST AT 20 MPH. ANOTHER DANGEROUS STORM IS EXITING NORTHEAST 
  SECTIONS OF MADISON COUNTY...AND ENTERING THE NORTHWEST CORNER 
  OF STANTON COUNTY. THIS REPLACES THE PREVIOUS TORNADO WARNING FOR
  MADISON COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  MADISON
  NORFOLK

LAW ENFORCEMENT REPORTED A FUNNEL CLOUD ON THE NORTHWEST SIDE OF 
NORFOLK. 

THIS IS A DANGEROUS SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF
THIS TORNADO GO BELOW GROUND LEVEL IF POSSIBLE. OTHERWISE GO TO A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING.

THIS TORNADO MAY BE OBSCURED BY RAIN. IF YOU WAIT UNTIL YOU SEE OR
HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. IF YOU
ARE IN THE PATH OF THE TORNADO...TAKE COVER IMMEDIATELY.

LAT...LON 4192 9782 4174 9783 4177 9739 4205 9738

$$

ERVIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 13, 2:20 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 13, 2:20 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE MAY 13 2003

MAIN FORECAST CHALLENGES ARE OBVIOUSLY SEVERE WEATHER THREAT THIS
AFTERNOON AND EVENING.

MUCH OF CENTRAL AND EASTER NEBRASKA HAS NOW BEEN PLACED IN SEVERE
THUNDERSTORM WATCH 360 WHICH IS IN EFFECT UNTIL 700 PM CDT. LATEST
SURFACE ANALYSIS INDICATED UPPER 50S DEWPOINTS WERE STREAMING NORTH
AHEAD OF A TROUGH OF LOW PRESSURE...MEANWHILE A WARM FRONT EXTENDED
SOUTH THEN EAST TO SOUTHEAST NEBRASKA. LARGE CLUSTER OF SEVERE
STORMS HAS FIRED JUST TO THE RIGHT OF THE WARM FRONT...THUS STORMS
WILL LIKELY REMAIN ELEVATED THROUGH THE EVENING. STEEP MID LEVEL
LAPSE RATES IN CONJUNCTION WITH CAPES APPROACHING 1000 TO 2000 J/KG
WILL ALLOW LINEAR CONVECTIVE COMPLEX TO MOVE EAST SOUTHEAST. PRESENT
INDICATIONS ARE THAT AN ADDITIONAL SEVERE BOX WILL BE NEEDED
DOWNSTREAM LATER THIS AFTERNOON FOR THE MISSOURI RIVER EASTWARD. THE
SYSTEM SHOULD REMAIN RATHER PROGRESSIVE...WITH SEVERE WEATHER THREAT
DIMINISHING BY MIDNIGHT AS ACTIVITY MOVES EAST OF THE FORECAST AREA.

ON WEDNESDAY...AS UPPER LOW AND SECONDARY AREA OF MOISTURE ROTATES
TO OUR NORTHEAST...ABOUT THE NORTHEAST HALF OF THE FORECAST AREA
WILL HAVE A CHANCE FOR SCATTERED SHOWERS WITH NORTHWESTERLY WINDS AT
15 TO 25 MPH POSSIBLE ON THE BACKSIDE OF THE SYSTEM.

THEREAFTER...THAT TRANSLATES EASTWARD WITH SHORTWAVE RIDGING FOR
THURSDAY. NEXT SYSTEM DIGGING INTO THE 4 CORNERS REGION LATE THIS
WEEK APPEARS TO BE HEADING JUST A BIT FURTHER SOUTH. STILL NEED TO
MENTION A CHANCE OF PRECIPITATION ACROSS THE SOUTH HALF OF THE
FORECAST AREA ON FRIDAY...BUT THAT SHOULD DEPART FRIDAY NIGHT.
SATURDAY AND SUNDAY APPEAR TO BE MILD AND DRY WITH SHORTWAVE RIDGING
AGAIN EXPECTED. WINDS SHOULD BE SOUTHEASTERLY THEN SOUTH ON SUNDAY
IN ADVANCE OF THE NEXT SYSTEM TO MOVE IN ON MONDAY AND TUESDAY.
SUNDAY SHOULD BE A VERY PLEASANT DAY...THE WARMEST OF THE WEEKEND
WITH HIGHS 75 TO 80.

.OMA...SEVERE THUNDERSTORM WATCH WESTERN 2/3 OF FORECAST AREA WEST
OF THURSTN TO WAHOO TO BEATRICE UNTIL 700 PM CDT.

VLD
Hazardous weather outlook, May 13, 4:15 PM CDT, 1 hour 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132301-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

UPDATED FOR SEVERE THUNDERSTORM WATCH

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF EASTERN
NEBRASKA UNTIL 7 PM CDT. SCATTERED SEVERE THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS NORTHEAST NEBRASKA LATE THIS AFTERNOON
AND EARLY THIS EVENING. LARGE HAIL PENNY TO QUARTER SIZE AND
DAMAGING WINDS THE PRIMARY HAZARDS. THE ACTIVITY SHOULD DEVELOP EAST
AND SOUTH ACROSS THE REMAINDER OF EASTERN NEBRASKA THROUGH 600 PM
CDT...SPREADING INTO SOUTHWEST IOWA THEREAFTER AS THE STORMS
ORGANIZE INTO A SQUALL LINE. THE COLD FRONT IS EXPECTED TO PUSH EAST
OF THE AREA EARLY WEDNESDAY MORNING...ENDING THE THREAT FOR
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY OVER
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.

DEWALD

In the hours before

Local storm report, May 13, 4:07 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    8 N ORCHARD               NE   .88 INCH HAIL
05/13/03   KNOX                           REPORTED BY COOPERATIVE
                                          OBSERVER.

0346 PM    6 SW CREIGHTON            NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 4:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    7 NW ORCHARD              NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY PUBLIC.

0407 PM    NELIGH                    NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 13, 4:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
459 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    1 NE ELGIN                NE   .75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 13, 5:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    7 WNW PETERSBURG          NE   .75 INCH HAIL
05/13/03   BOONE                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 13, 5:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    3 W ALBION                NE   .75 INCH HAIL
05/13/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
518 PM CDT TUE MAY 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    8 E ELGIN                 NE   1.75 INCH HAIL
05/13/03   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:46 PM CDTSevere Thunderstorm WarningOAXAntelope44 min
May 13, 3:01 PM CDTSevere Thunderstorm WarningOAXKnox44 min
May 13, 3:37 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox53 min
May 13, 4:11 PM CDTSevere Thunderstorm WarningOAXPierce49 min
May 13, 4:17 PM CDTFlash Flood WarningOAXKnox3 hr
May 13, 4:28 PM CDTSevere Thunderstorm WarningOAXMadison62 min
May 13, 4:33 PM CDTSevere Thunderstorm WarningOAXBoone57 min
May 13, 4:39 PM CDTSevere Thunderstorm WarningOAXAntelope36 min
May 13, 4:55 PM CDTTornado WarningOAXMadison35 min
May 13, 5:10 PM CDTSevere Thunderstorm WarningOAXPierce, Stanton, Wayne65 min
May 13, 5:19 PM CDTTornado WarningOAXStanton41 min
May 13, 5:25 PM CDTSevere Thunderstorm WarningOAXBoone35 min
May 13, 5:33 PM CDTSevere Thunderstorm WarningOAXCedar42 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningOAXPlatte56 min
May 13, 6:01 PM CDTSevere Thunderstorm WarningOAXColfax59 min
May 13, 6:08 PM CDTSevere Thunderstorm WarningOAXCuming, Dodge67 min
May 13, 6:21 PM CDTSevere Thunderstorm WarningOAXButler54 min
May 13, 6:52 PM CDTSevere Thunderstorm WarningOAXWashington53 min

Nearby

Tornado Warnings in Nebraska, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.